Alert archive / Kansas / Red Flag Warnings in 2015

Red Flag Warning 1, NWS Wichita, KS

March 13, 2015Lincoln County, Russell County, Kansas

NWS Wichita, KS issued this red flag warning at Mar 13, 2015, 3:46 AM CDT for Lincoln County, Russell County, Kansas. It took effect at Mar 13, 2015, 2:00 PM CDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 13, 2015, 3:46 AM CDT (08:46 UTC)
In effect from
Mar 13, 2015, 2:00 PM CDT
Expired
Mar 13, 2015, 5:55 PM CDT
In force
4 hr
Issued by
NWS Wichita, KS

Counties Lincoln County, KS, Russell County, KS

The radar

The Grand Island radar (KUEX), 149 km from the middle of the area, began a volume at 08:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.8 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2015-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2015-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2938 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

190 
WWUS83 KICT 130846
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
346 AM CDT FRI MAR 13 2015

KSZ032-033-132300-
/O.NEW.KICT.FW.W.0001.150313T1900Z-150313T2300Z/
RUSSELL-LINCOLN-
346 AM CDT FRI MAR 13 2015

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 6 PM
CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE
WEATHER ZONES 032 AND 033...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG
WARNING FOR EXTREME GRASSLAND FIRE DANGER...WHICH IS IN EFFECT
FROM 2 PM THIS AFTERNOON TO 6 PM CDT THIS EVENING.

* EXTREME GRASSLAND FIRE DANGER...IS FORECAST.

* WINDS...NORTH 15 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 20 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY 
  AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT 
  RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES
CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$

HOWERTON
1 follow-up statement
723 
WWUS83 KICT 132255
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
555 PM CDT FRI MAR 13 2015

...CRITICAL FIRE WEATHER CONDITIONS SUBSIDING EARLY THIS
EVENING...

KSZ032-033-140000-
/O.CAN.KICT.FW.W.0001.000000T0000Z-150313T2300Z/
RUSSELL-LINCOLN-
555 PM CDT FRI MAR 13 2015

...RED FLAG WARNING IS CANCELLED FOR EXTREME GRASSLAND FIRE
DANGER FOR FIRE WEATHER ZONES 032 AND 033...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE RED
FLAG WARNING.

EVEN THOUGH CRITICAL FIRE WEATHER CONDITIONS WILL SUBSIDE EARLY
THIS EVENING...ELEVATED FIRE DANGER WILL EXIST THROUGH ABOUT MID-
EVENING.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Mar 13, 3:45 AM CDT, 1 minute earlier.

Area forecast discussion, Mar 13, 3:45 AM CDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
345 AM CDT FRI MAR 13 2015

.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 340 AM CDT FRI MAR 13 2015

TODAY:
FOCUS WAS SPLIT BETWEEN PRECIPITATION IN SOUTHEAST KS AND FIRE
WEATHER CONCERNS IN THE NORTHWEST. SEE FIRE WEATHER SECTION FOR
THOSE DETAILS. THE PRECIPITATION WILL LIKELY SLOSH BACK THIS
MORNING WITH A SECOND SLIGHT UPTICK THIS AFTERNOON AS WAVES MOVE
THROUGH. PRECIPITATION SHOULD WANE QUICKLY LATE THIS AFTERNOON/
EVENING. TEMPERATURES SHOULD BE A BIT WARMER TODAY...WITH
TEMPERATURES OUTSIDE OF THE EXTENSIVE CLOUDS SOARING INTO THE MID
70S.

TONIGHT-SAT:
A BIT OF COOLER AIR WILL TRY TO MOVE IN FROM THE NE. WITH
EXTREMELY DRY AIR ALOFT...NOT ENTIRELY CONVINCED ABOUT THE MUCH
COOLER TEMPERATURES MODELS ARE ADVERTISING. THINKING FAIR AMOUNT
OF THAT COLD AIR ADVECTION WILL BE MODIFIED BY THE INCREASING
ISOLATION/HIGHER SUN ANGLE AND VERY DRY AIR AND WOULD NOT BE
SUPRISED IF MAXES ON SAT WERE CLOSER TO 70. LIMITING FACTOR WILL
BE AMOUNT OF MIXING ASSUMING MODELS ARE RIGHT WITH THE FAIRLY DEEP
COLDER AIR. LACK OF MOISTURE WILL KEEP AREA DRY AFTER PRECIPITATION
MOVES OUT OF SOUTHEAST KS EARLY THIS EVENING.

SUN:
TEMPERATURES WILL SOAR ONCE AGAIN AS RETURN FLOW DEVELOP.
1000-850 MILLIBAR THICKNESSES PUSHED TEMPERATURES IN THE THE
LOWER-MID 70S. -HOWERTON

.LONG TERM...(MONDAY THROUGH THURSDAY)
ISSUED AT 340 AM CDT FRI MAR 13 2015

UPPER LOW AND TROUGH WILL MEANDER BACK INTO THE SOUTHERN PLAINS
AND SPREAD LOW LEVEL MOISTURE BACK INTO KS MIDWEEK. TIMING OF SAID
RETURN IS STILL SUBJECT TO CHANGE GIVEN RELATIVELY WEAK STEERING
FLOW AND MODEL TENDENCY TO BE OFF. ALREADY SEEING SOME DIFFERENCES
IN RUN TO RUN...AND SUSPECT THIS WILL CONTINUE. MADE SOME MINOR
TWEAKS TO INTIALIZATION...TO KEEP POPS IN THE AREAS/TIMES WHERE
CONFIDENCE IS HIGHER. TEMPERATURES WILL BE STILL BE WELL INTO THE
70S ON MON BUT SHOULD FALL BACK INTO THE 60S WITH EXTENSIVE
CLOUDS/PRECIPITATION FOR THE REST OF THIS PERIOD. -HOWERTON

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1137 PM CDT THU MAR 12 2015

FOR ICT-HUT-SLN-RSL-CNU...AN UPPER LEVEL DISTURBANCE AND
ASSOCIATED DEEP/RICH MOISTURE FETCH STREAMING UP FROM THE SOUTH
WILL SPREAD MVFR CIGS INTO THE VICINITY OF CNU LATE TONIGHT INTO
FRIDAY MORNING...ALONG WITH THE POTENTIAL FOR SCATTERED RAIN
SHOWERS. FOR NOW KEPT CIGS ABOVE 2000 FT AGL...BUT LATER SHIFTS
WILL NEED TO MONITOR OBSERVATIONAL TRENDS. CANNOT COMPLETELY RULE
OUT BRIEF/PATCHY MVFR VSBYS AT ICT- HUT AROUND SUNRISE...BUT HELD
OUT OF 06Z TAFS FOR NOW. VFR CONDITIONS WILL PREVAIL AT ALL OTHER
TERMINALS. WINDS WILL BE LIGHT OUT OF THE SOUTHEAST
OVERNIGHT...TURNING NORTH/NORTHEASTERLY EARLY FRIDAY MORNING...AND
BECOMING BREEZY/GUSTY BY LATE MORNING TO EARLY AFTERNOON ALL
TERMINALS.

ADK

&&

.FIRE WEATHER...
ISSUED AT 340 AM CDT FRI MAR 13 2015

WINDS WILL BE A BIT STRONGER TODAY THAN YESTERDAY AND GFDI VALUES
SHOULD BE +/- 50 ACROSS MOST OF RUSSELL AND BARTON COUNTIES. WILL
HOIST RED FLAG WARNING FOR THOSE TWO COUNTIES FOR PEAK HOURS THIS
AFTERNOON WHEN COMBO OF TEMPERATURE...RELATIVE HUMIDITY AND WIND
WILL BE OPTIMIZED. WINDS WILL BE A BIT LOWER OVER THE WEEKEND...SO
GFDI VALUES ARE LOWER. HOWEVER MODELS SHOW EXTREMELY DRY AIR
ALOFT...AND ANY ADDITIONAL MIXING COULD CAUSE DEWPOINTS TO
PLUMMET...FURTHER INCREASING FIRE DANGER. -HOWERTON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    76  44  66  38 /   0   0   0   0
HUTCHINSON      77  42  66  37 /   0   0   0   0
NEWTON          74  42  65  37 /   0   0   0   0
ELDORADO        76  44  65  38 /  10   0   0   0
WINFIELD-KWLD   74  45  67  39 /  10   0   0   0
RUSSELL         75  39  66  35 /   0   0   0   0
GREAT BEND      75  39  66  35 /   0   0   0   0
SALINA          78  41  65  36 /   0   0   0   0
MCPHERSON       76  41  65  37 /   0   0   0   0
COFFEYVILLE     67  47  66  39 /  70  20   0   0
CHANUTE         71  45  65  38 /  60  10   0   0
IOLA            71  45  64  38 /  50  10   0   0
PARSONS-KPPF    69  45  65  38 /  70  20   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 2 PM THIS AFTERNOON TO 6 PM CDT THIS
EVENING FOR KSZ032-033.

&&
Hazardous weather outlook, Mar 12, 8:36 PM CDT, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
836 PM CDT THU MAR 12 2015

KSZ032-033-047>053-067>072-082-083-091>096-098>100-140145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
836 PM CDT THU MAR 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

VERY GRASSLAND FIRE DANGER IS EXPECTED FRIDAY
AFTERNOON...GENERALLY ALONG AND WEST OF THE FLINT HILLS
CORRIDOR...AND ALSO SUNDAY AFTERNOON...MAINLY ALONG AND NORTH OF
HIGHWAY 50. RELATIVELY WARM TEMPERATURES...DRY CONDITIONS AND
STOUT WINDS WILL CONTRIBUTE TO THIS ELEVATED FIRE DANGER THREAT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

Nearby

Red Flag Warnings in Kansas, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.